Texas, 2021

Tornado and Flash Flood in Texas, May 17 to 18, 2021

May 17 to 18, 2021 · NWS LUB · 24 events in 13 counties and zones

A widespread severe thunderstorm event occurred on the afternoon and evening of the 17th. Thunderstorms initially formed along a dryline near the Texas/New Mexico state line and along an outflow boundary from previous day storms.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A widespread severe thunderstorm event occurred on the afternoon and evening of the 17th. Thunderstorms initially formed along a dryline near the Texas/New Mexico state line and along an outflow boundary from previous day storms. The ample instability was complemented by large scale lift moving overhead from an upper level jet moving into the southern High Plains. Very intense supercells developed across the entirety of the South Plains, Rolling Plains, and extreme southern Texas Panhandle due to the abundant amount of unstable air. Several supercells produced hail up to baseball size as they slowly moved across the region. One particularly robust rotating storm developed over Hockley County and moved eastward into Lubbock County and through the city of Lubbock. This storm developed several funnel clouds and a brief tornado in far eastern Hockley County. The low level circulation moved directly over the southern portion of the city of Lubbock but did not produce any additional tornadoes. Decaying thunderstorms also produced two high wind gusts. These high wind gusts were measured by the Texas Tech University West Texas mesonet at Friona (Parmer County) 64 mph and Lesley (Hall County) 59 mph. Lastly, thunderstorms repeatedly formed over central Bailey County causing flash flooding along Farm to Market Road 746 west of Texas Highway 214.

In the early morning hours of the 18th, stratiform precipitation from decaying thunderstorms produced two high wind gusts. One near Graham of 62 mph and the other near Hackberry (Cottle County) of 59 mph. Both of these reports came from the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 1:36 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 17, 1:36 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 PM CDT Mon May 17 2021

.SHORT TERM...
Relatively cool and somewhat surprisingly dry airmass (with dewpoints
dropping into the upper 40s) much of the day so far, following the
early morning outflows. By mid afternoon, however, we were seeing
rapid recovery of higher dewpoints and gradually warmer temperatures
as a surface low pressure center was deepening over eastern New
Mexico. Anticipation is the surface low will shift into southeast
New Mexico and increase the moist, low level inflow across our area
in advance of the strong upper level low pressure system over
eastern Arizona. Solutions consistent breaking out scattered strong
or severe thunderstorms by 4 or 5 pm near the New Mexico-Texas
border with storms moving to the east. Combination of instability
and shear support rapidly rotation supercells and a valid tornado
threat, so a Tornado Watch will be in effect this evening at least
areas on the Caprock if not all areas. We also issued a Flash Flood
Watch this evening the entire area over concern for slower moving
right-splitting supercells. Forecast hodographs exhibit straight-
lines initially late this afternoon and early evening, favoring
splitting storms, before stronger flow leads to a more coalesced
system into the eastern part of the area later this evening.

Another impulse appears will stream across the area later tonight.
So following a break in activity on the Caprock later this evening,
we expect a renewal of storm chances early Tuesday mainly from the
southern South Plains to the Rolling Plains. But rain coverage from
this next impulse remains uncertain and largely dependent on the
early evening storms. None-the-less, slightly cooler and moist low
level conditions likely to blanket the area again early Tuesday
after this next impulse departs to the east.

Focus Tuesday afternoon once again will likely turn west to to the
dryline, which probably will be in eastern New Mexico once again.
The large upper level storm system still will be just west of the
area. We retained a chance mention for storms much of the area
Tuesday afternoon, but perhaps better chances will be later Tuesday
or Tuesday night; see discussion below. RMcQueen

.LONG TERM...
The upper level closed low currently to our west, helping to drive
recent severe convection will begin to lift north out of northeast
New Mexico tomorrow night into early Wednesday morning. As the low
evolves into an open wave, a sharp trough will linger over our
general longitude with high pressure amplifying across eastern
CONUS. The lingering trough and surface pressure falls in eastern
New Mexico will keep chances of scattered showers and thunderstorms
in the forecast late Tuesday night and Wednesday, along and east
of a dryline currently progged to position in vicinity of the I27
corridor. The SPC currently has most of our area in a Day 3
Marginal for more severe storms on Wednesday. The upper level low
turned open wave and associated trough will get absorbed by the
polar jet back into the next Pacific low over NOCAL Thursday, as
the broad ridging across the east serves to block eastern
progression. There will be a break in convective activity on
Thursday as the upper trough gets absorbed, followed by deep
boundary layer Gulf moisture return beginning early Friday as the
blocking ridge expands west. The expected moisture return and
westward expansion of the ridge coupled with the deepening of the
next Pacific Low to our west may lead to another round of severe
weather over multiple days next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for TXZ021>044.

&&

05/55
Hazardous weather outlook, May 17, 10:51 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021

TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.

Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.

Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 high wind, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Dickens

When
May 17, 4:04 PM CST
Where
Dickens County, 0.6 mi W of Spur Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.452, -100.860

Emergency management in Dickens County reported quarter size hail about two miles south of Spur.

Hail, Kent

When
May 17, 4:07 PM CST to 4:31 PM CST
Where
Kent County, 6.84 mi N of Clairemont to 0.77 mi NE of Girard
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
33.268, -100.769

Several reports of hail up to baseball size were received from storm chasers in a swath from about nine miles southwest of Girard to the town of Girard. No damage was reported.

Hail, Motley

When
May 17, 4:41 PM CST
Where
Motley County, Matador
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.020, -100.820

The Motley County sheriff's office reported ping pong ball size hail in Matador.

Hail, Kent

When
May 17, 4:48 PM CST to 4:59 PM CST
Where
Kent County, Jayton to 1.46 mi NNW of Jayton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Law enforcement reported a swath of hail along Texas Highway 70 from Jayton to about two miles northwest of Jayton.

Hail, Bailey

When
May 17, 5:16 PM CST
Where
Bailey County, 7.65 mi NNW of Baileyboro
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.134, -102.864

A storm chaser reported hail up to two inches in diameter about nine miles southwest of Muleshoe. No damage was reported.

High Wind, Parmer

When
May 17, 5:20 PM CST to 5:35 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Hail, Hockley

When
May 17, 5:21 PM CST
Where
Hockley County, Sundown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.450, -102.500

A trained spotter reported quarter size hail in Sundown.

Hail, Bailey

When
May 17, 5:33 PM CST to 5:35 PM CST
Where
Bailey County, Muleshoe
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.220, -102.730

Law enforcement in Muleshoe and an NWS cooperative weather observer reported quarter size hail in Muleshoe.

Hail, Hockley

When
May 17, 5:44 PM CST to 5:54 PM CST
Where
Hockley County, 3.82 mi NW of Clauene to 2.99 mi ESE of Levelland Muni Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.502, -102.434

Multiple reports were received of a swath of hail up to golf ball size from southwest of Levelland to southeast of Levelland crossing US Highway 385. No damage was reported.

Hail, Lamb

When
May 17, 5:47 PM CST
Where
Lamb County, Sudan
Measured
2 in hail
Reported by
Social Media
Coordinates
34.070, -102.530

A photograph on social media showed hail up to two inches in diameter in Sudan. No damage was reported.

Hail, Motley

When
May 17, 5:57 PM CST
Where
Motley County, 6.15 mi ENE of Flomot
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.269, -100.890

A storm chaser reported quarter size hail northeast of Flomot.

Hail, Bailey

When
May 17, 5:58 PM CST
Where
Bailey County, Needmore
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.030, -102.730

A storm chaser reported hail up to two inches in diameter in Needmore. No damage was reported.

Thunderstorm Wind, Castro

When
May 17, 6:15 PM CST to 6:20 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts from 1815 CST through 1820 CST. A peak wind gust of 71 mph was measured at 1820 CST.

Hail, Hockley

When
May 17, 6:27 PM CST
Where
Hockley County, 4 mi SW of Smyer
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.539, -102.219

A storm chaser reported hail up to tennis ball size southwest of Smyer. No damage was reported.

Hail, Lamb

When
May 17, 6:33 PM CST
Where
Lamb County, 3.91 mi NNW of Sudan
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.123, -102.553

A storm chaser reported quarter size hail northwest of Sudan.

Hail, Hall

When
May 17, 6:36 PM CST
Where
Hall County, 1.83 mi NW of Turkey
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.418, -100.904

A storm chaser reported hail up to two inches in diameter along Texas Highway 70 just northwest of Turkey. No damage was reported.

Flash Flood, Bailey

When
May 17, 6:40 PM CST to 8:40 PM CST
Where
Bailey County, 6.36 mi NW of Baileyboro to 8.24 mi NNE of Baileyboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.102, -102.890

Training thunderstorms over several hours across central Bailey County caused flash flooding mostly along Farm to Market Road 746 west of Texas Highway 214. The next morning water was still over Farm to Market Road 746.

Hail, Lubbock

When
May 17, 6:48 PM CST
Where
Lubbock County, 4.07 mi WNW of Lubbock Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.496, -101.888

A trained spotter reported quarter size hail at 108th Street and Indiana Avenue in the city of Lubbock.

Tornado, Hockley

When
May 17, 6:50 PM CST to 6:51 PM CST
Where
Hockley County, 4.6 mi SSE of Smyer to 4.7 mi SSE of Smyer
Rating
EFU
Path length
0.42 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
33.517, -102.143

Numerous reports of a funnel cloud and a brief touchdown were received on a supercell just west of Wolfforth. The tornado briefly touched down in an open field in Hockley County just west of the Lubbock/Hockley County line. No damage was known from this tornado, therefore, a rating of EF-Unknown was assigned.

Hail, Lubbock

When
May 17, 7:12 PM CST to 7:32 PM CST
Where
Lubbock County, 2.45 mi NNE of Wolfforth to 3.76 mi SSW of Lubbock
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.534, -102.009

A tornadic supercell produced a swath of mostly quarter size hail from Wolfforth across a small portion of the southern part of the city of Lubbock from 1912 CST through 1932 CST. A photograph on social media showed a maximum hail size of golf ball size in Wolfforth.

Thunderstorm Wind, Childress

When
May 17, 9:30 PM CST to 9:35 PM CST
Where
Childress County, 2 mi NNE of Childress
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.447, -100.187

A Texas Tech University West Texas mesonet site near Childress measured severe wind gusts from 2130 CST through 2135 CST. A peak wind gust of 63 mph was measured at 2135 CST.

High Wind, Hall

When
May 17, 10:23 PM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Cottle

When
May 18, 4:57 AM CST
Where
Cottle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Garza

When
May 18, 5:05 AM CST to 5:07 AM CST
Where
Garza forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952348, 952349, 952350, 952351, 952352, 953065, 953062, 953066, 953080, 953072, 953077, 953074, 953081, 953082, 953083, 953084, 953097, 953086, 953091, 953089, 953093, 953094, 953109, 953110.